Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 127, NWS Indianapolis, IN

March 20, 2020Bartholomew County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 20, 2020, 4:49 AM EDT for Bartholomew County, Indiana. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2020, 4:49 AM EDT (08:49 UTC)
Expired
Mar 20, 2020, 7:19 PM EDT
In force
15 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Bartholomew County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Haw Creek (IN) near Clifford (HCCI3). The gauge peaked at 13.52 ft at Mar 20, 2020, 12:00 PM EDT.

actionminormoderate5101503/2003/21
Action stage
9 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03364200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 20, 4:12 AM EDT, 37 minutes earlier.

Area forecast discussion, Mar 20, 4:12 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
412 AM EDT Fri Mar 20 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 305 AM EDT Fri Mar 20 2020

A cold front will drop southeast across central Indiana this morning
and early afternoon. This will bring an end to the showers but bring
in much colder temperatures.

The next chance of showers will be Sunday and Sunday night when a
Plains system moves in. Warmer temperatures will return by next
Wednesday and showers will again be possible at times next Tuesday
through Thursday as two more systems move through.

&&

.NEAR TERM /Today/...

Issued at 314 AM EDT Fri Mar 20 2020

Temperatures will be rapidly falling through the day in the
aftermath of the passage of a surface cold front. As of 3 AM, the
front was located across northwest Illinois and is expected to
move through central Indiana during the mid morning hours.
Flooding will be a concern through the day today as a result of
over 3 inches of rain that fell across south central Indiana
yesterday and through the overnight hours. The bulk of the rain
will exit the area over the next few hours with additional light
precipitation possible as the front passes during the mid morning
hours today.

Winds will be gusting in excess of 30 mph at times today as a
result of the frontal passage and strong pressure gradient forces
that are in play. Morning temperatures will be in the low to mid
60s with temps in the upper 30s in the northern counties by this
evening.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 305 AM EDT Fri Mar 20 2020

Models in good agreement that Canadian high pressure will move
across the Great Lakes and bring dry but much colder weather to
central Indiana through Saturday night. Blend temperatures look
reasonable with overnight lows tonight 25 to 30 degrees and highs on
Saturday only in the 40s.

As the high moves into Quebec on Sunday, an upper system will
approach from the central Plains and a weak inverted system will
stretch from Louisiana to eastern Kentucky. This will bring more
showers in. Light snow could briefly mix in at the onset Sunday
morning over southwestern parts and prior to moving out overnight
Sunday night over eastern parts. This should not be impactful.

With the Canadian high to the northeast, temperatures should recover
a few degrees on Sunday.

&&

.LONG TERM /Monday through Thursday/...
Issued at 251 AM EDT Fri Mar 20 2020

Models in good agreement that ridging will result in dry weather to
start off the long term. However, a Plains system will bring more
rain showers to the area Tuesday and Tuesday night. Decent return
flow in advance of this system lends good confidence in decent
coverage.

After that, confidence not is great in PoPs. That said, a weak low
pressure system could bring more rain showers to the area, mainly
Thursday per the blend.

Good confidence that near normal temperatures in the 50s on Monday
will moderate to above normal by Wednesday with 60s looking good per
the blend.

&&

.AVIATION /Discussion for 20/09Z TAF Update/...

Issued at 410 AM EDT Fri Mar 20 2020

Increased winds based on latest observations with no major changes
needed otherwise. The bulk of the rain has ended, but brief heavy
showers continue to impact the terminals with gusts in excess of
30 kts during the showers. Previous discussion follows...

Showers and thunderstorms will continue to impact KIND and KBMG
through Friday 11Z. However, confidence is high enough at this
point to remove mention of thunder from KLAF and KHUF. Conditions
have been trending toward mainly VFR with some fluctuations to
MVFR at times. KBMG is currently at MVFR levels with the line of
showers and thunderstorms moving through. Meanwhile, low level
wind shear will also be a threat early in the TAF period due to a
low level jet.

As cooler air moves in this morning, MVFR will become the
predominant flight category around daybreak at KIND and KLAF, but
KHUF and KBMG will be a little later with MVFR moreso in the
afternoon on Friday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT this morning for INZ060>065-
067>072.

&&

SYNOPSIS...MK
NEAR TERM...White
SHORT TERM...MK
LONG TERM....MK
AVIATION...TDUD/White
Hazardous weather outlook, Mar 19, 4:32 PM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
432 PM EDT Thu Mar 19 2020

INZ021-028>031-035>049-051>057-202045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, and Rushville
432 PM EDT Thu Mar 19 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible through much of the night. Severe
storms are possible.

Hazards: Damaging winds, isolated tornadoes, large hail, and
locally heavy rain are all threats.

Timing: Severe potential will be greatest between 600 PM and 300 AM.

Discussion: A low pressure system will bring showers and
thunderstorms at times through tonight. Some severe storms are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: No hazardous weather is expected at this time.

Discussion: A cold front will move through on Friday and could bring
a few showers along with gusty winds around 30 mph. Much colder air
will move in for the weekend with wind chills back into the teens
Saturday morning. Chances for precipitation return Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through tonight.

.STORM MOTION STATEMENT...

The expected storm motion is from the west-southwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060>065-067>072-202045-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
432 PM EDT Thu Mar 19 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible through much of the night. Severe
storms are possible.

Hazards: Damaging winds, isolated tornadoes, large hail, and
locally heavy rain and flash flooding are all threats.

Timing: Severe potential will be greatest between 600 PM and 400 AM.

Discussion: A low pressure system will bring showers and
thunderstorms at times through tonight. Some severe storms are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: No hazardous weather is expected at this time.

Discussion: A cold front will move through on Friday and could bring
a few showers along with gusty winds around 30 mph. Much colder air
will move in for the weekend with wind chills back down to around 20
Saturday morning. Chances for precipitation return Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through tonight.

.STORM MOTION STATEMENT...

The expected storm motion is from the west-southwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 20, 1:31 AM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
131 AM EDT Fri Mar 20 2020

INZ052-053-060-061-200600-
Owen IN-Clay IN-Greene IN-Sullivan IN-
131 AM EDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SULLIVAN...
SOUTHWESTERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN GREENE
COUNTIES UNTIL 200 AM EDT...

At 131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 24 miles east of Robinson, moving northeast at 50 mph.
This storm has shown signs of weak rotation at times.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jasonville, Dugger, Coal City, Coalmont, Vicksburg and Freedom.

LAT...LON 3904 8734 3911 8738 3933 8700 3918 8684
TIME...MOT...LOC 0531Z 239DEG 42KT 3911 8731

AW
Special weather statement, Mar 20, 1:54 AM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
154 AM EDT Fri Mar 20 2020

INZ053-054-062-200645-
Owen IN-Morgan IN-Monroe IN-
154 AM EDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN AND SOUTHERN OWEN COUNTIES UNTIL 245 AM EDT...

At 153 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 19 miles west of Bloomington, moving northeast at 50
mph. This storm has shown persistent weak rotation.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Spencer, Gosport, Paragon, Stinesville, McCormicks Creek State Park
and Freedom.

LAT...LON 3945 8654 3930 8648 3917 8690 3917 8692
      3927 8698
TIME...MOT...LOC 0553Z 244DEG 43KT 3924 8687

AW
Special weather statement, Mar 20, 2:08 AM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
208 AM EDT Fri Mar 20 2020

INZ047-053>055-062-200700-
Johnson IN-Owen IN-Morgan IN-Monroe IN-Marion IN-
208 AM EDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...MORGAN...
JOHNSON...NORTHEASTERN OWEN AND SOUTHEASTERN MARION COUNTIES UNTIL
300 AM EDT...

At 207 AM EDT, Doppler radar was tracking a strong thunderstorm near
Martinsville, or 15 miles north of Bloomington, moving northeast at
60 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Greenwood, Franklin, Martinsville, Mooresville,
Southport, New Whiteland, Whiteland, Bargersville, Brooklyn,
Trafalgar, Morgantown, Gosport, Paragon, Stinesville, Bethany,
Mahalasville, Waverly and Centerton.

LAT...LON 3945 8672 3972 8595 3945 8595 3928 8666
TIME...MOT...LOC 0607Z 243DEG 51KT 3939 8653

AW
Local storm report, Mar 20, 2:59 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      5 NNW GENEVA            39.45N 85.76W
03/20/2020                   SHELBY             IN   911 CALL CENTER

            WATER FLOWING OVER THE ROAD NEAR SR 9 AND
            COUNTY ROAD 500S.

&&

AW
Local storm report, Mar 20, 3:01 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      3 NNW ADAMS             39.42N 85.58W
03/20/2020                   DECATUR            IN   911 CALL CENTER

            WATER ALONG I-74 NEAR MILE MARKER 123.

&&

AW
Local storm report, Mar 20, 4:21 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND DMG     WESTPORT                39.18N 85.58W
03/20/2020                   DECATUR            IN   TRAINED SPOTTER

            TREES DOWNED AND BLOCKING STATE ROAD 3.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:50 PM EDTRiver Flood WarningINDJohnson39 hr
Mar 19, 11:16 PM EDTRiver Flood WarningINDDelaware, Randolph19 hr
Mar 19, 11:24 PM EDTAreal Flood WarningINDClay, Greene, Knox, Monroe, Owen, Sullivan6 hr
Mar 20, 12:19 AM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more6 hr
Mar 20, 1:31 AM EDTSpecial Weather StatementINDGreene29 min
Mar 20, 1:54 AM EDTSpecial Weather StatementINDOwen51 min
Mar 20, 2:08 AM EDTSpecial Weather StatementINDJohnson, Morgan52 min
Mar 20, 2:14 AM EDTFlash Flood WarningINDBartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more5 hr
Mar 20, 2:41 AM EDTRiver Flood WarningINDBartholomew, Jackson56 hr
Mar 20, 2:41 AM EDTRiver Flood WarningINDBartholomew54 hr
Mar 20, 2:41 AM EDTRiver Flood WarningINDJohnson40 hr
Mar 20, 4:49 AM EDTRiver Flood WarningINDBartholomew6 hr
Mar 20, 5:51 AM EDTSpecial Weather StatementINDJackson, Lawrence, Martin39 min
Mar 20, 6:05 AM EDTRiver Flood WarningINDDecatur26 hr
Mar 20, 6:20 AM EDTRiver Flood WarningINDShelby28 hr
Mar 20, 7:08 PM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike8 days
Mar 20, 7:08 PM EDTRiver Flood WarningINDBartholomew17 hr

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.